written by: CoDayDreamer
• edited by: Diana Cooper
• updated: 11/14/2010
Learn more about a MRI with contrast dye and allergic reaction signs, symptoms and prevention. Patients with allergies to other substances, such as food and medication, are more likely to have an allergic reaction to contrast dye.
slide 1 of 5
When a MRI is performed on a patient, contrast dyes may be administered. The method of entry of the contrast dye will vary based on the part of the body that is imaged. Contrast dye may be administered intravenously, orally or rectally. Contrast dyes create detailed images of blood vessels, tumors and inflammation. A MRI with contrast dye is often performed on patients suspected of having cancer due to the level of detail that is available from the imaging.
An allergic reaction can occur from the ingredients within the dye. A MRI with contrast dye and allergic reaction probability may determine the type of imaging that is performed. Allergic reactions can vary in intensity from low to life-threatening. Contrast dyes are available from different pharmacological manufacturers and may contain different kinds of ingredients and agents. Contrast dye may contain the agent gadolinium.
slide 2 of 5
Signs and Symptoms
The signs and symptoms of an allergic reaction include:
Shortness of breath
Hypotension (low blood pressure)
The allergic reaction to a contrast dye may be immediate or delayed.
slide 3 of 5
Allergies, in general, are not always constant in their presence. Individuals may not have allergies to contrast dye originally but may later develop an allergic reaction to it. Likewise, individuals that have had an allergic reaction may not have one when given subsequent doses of MRI contrast dye.
The risk factors that increase the probability that an individual will be allergic include the following:
Past medical history with an allergic reaction to a different kind of contrast dye
Allergies to other substances such as food or medication
slide 4 of 5
MRI with contrast dye and allergic reaction probability is a significant factor when the kind of contrast dye is chosen by a medical professional.
In instances where the contrast dye allergy has occurred previously, that agent should be avoided whenever possible. The specific brand of dye should be avoided since it is possible that the allergy is to the specific brand of dye.
The lowest dose of contrast dye necessary should be administered.
The completed past medical history should be reviewed for other allergies, airway and cardiac conditions.
Prophylactic medication may be administered to prevent the signs and symptoms of an allergic reaction prior to the MRI with contrast dye. Common medications administered are corticosteroids and antihistamines.
If multiple MRI with contrast procedures are necessary, the procedures should be spaced at least 48 hours apart.
A different type of imaging, such as X-ray or CT, should be performed if possible to gather information. Although CT imaging is performed with contrast dyes, the dyes are not the same type that is used with MRI imaging.
slide 5 of 5
Federal Drug Administration: Postmarket Drug Safety Information for Patients and Providers - Questions and Answers on Gadolinium-Based Contrast Agents - http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/ucm142889.htm
American Family Physician - Adverse Reactions to Contrast Material: Recognition, Prevention, and Treatment - http://www.aafp.org/afp/2002/1001/p1229.html